Connecticut, 2009

High Wind in Connecticut, December 3, 2009

December 3, 2009 · NWS BOX · 1 event in 1 county or zone

Strong low pressure moving through New York State coupled with a vigorous low level jet resulted in periods of damaging wind across Southern New England. Rain and occasional thunder also occurred.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Strong low pressure moving through New York State coupled with a vigorous low level jet resulted in periods of damaging wind across Southern New England. Rain and occasional thunder also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 3, 5:14 AM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Dec 3, 5:14 AM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
514 AM EST THU DEC 3 2009

.SYNOPSIS...
STRONG LOW PRESSURE PASSING WELL TO OUR WEST WILL BRING A PERIOD OF
STRONG WINDS...HEAVY RAIN AND UNSEASONABLY MILD TEMPERATURES THIS
MORNING. SEASONABLY CHILLY WEATHER WILL ARRIVE FRIDAY INTO EARLY
NEXT WEEK. COASTAL LOW PRESSURE MAY THREATEN PORTIONS OF SOUTHERN NEW
ENGLAND WITH AN ACCUMULATING SNOWFALL SATURDAY AFTERNOON OR SATURDAY
NIGHT. ANOTHER STORM SYSTEM SHOULD APPROACH FOR THE MIDDLE OF NEXT
WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AT 450 AM...MANY REPORTS 38-55 KTS FM FRG TO PHILLY TO IPT.

FM 346 AM DISCUSSION BELOW..
STRONG PRIMARY LOW PRESSURE WAS LOCATED OVER LAKE ERIE AS OF
07Z...WITH PERHAPS A WEAKER SECONDARY TRIPLE POINT LOW LOCATED NEAR
DCA. STRONG WARM SECTOR LOW LEVEL JET CONTINUES TO AID IN THE
PRODUCTION OF BATCHES OF HEAVY SHOWERS STREAMING NORTHWARD FROM NJ
INTO SNE. THE HEAVY RAIN SHOWERS WILL CONTINUE TO STREAM ACROSS SNE
EARLY THIS MORNING...BUT RAPIDLY SHUT OFF FROM SW TO NE BETWEEN 12Z
AND 15Z AS A DRYSLOT QUICKLY ADVECTS IN FROM THE SW. HAVE CAT POPS
PRIOR TO 14Z...BUT RAPIDLY GO DRY BY LATE MORNING. SOME MORNING RUSH
HOUR URBAN AND POOR DRAINAGE FLOODING IS EXPECTED.

AS FAR AS WINDS GO...LATEST GUIDANCE SHOWS THAT THE STRONGEST PORTION
OF THE LLJ WILL BE DISPLACED A BIT FURTHER EAST THAN PREVIOUSLY
ADVERTISED EARLY THIS MORNING. THEREFORE...WE ARE NOT TOTALLY SURE
THAT PORTIONS OF SNE WILL SEE WIND ADVISORY CRITERIA...MAINLY THE
INTERIOR. WE THINK THE MAIN WIND ISSUES WILL BE ACROSS SOUTHERN
PORTIONS OF THE CWA...IE...RI AND SE MASS EARLY THIS MORNING.
HOWEVER...COLD FRONT CROSSES REGION MID MORNING AND SHOULD ALLOW THE
LOW LEVEL INVERSION TO POP OUT. THIS MAY ALLOW FOR A PERIOD OF 40 KT
GUSTS ACROSS MUCH OF SOUTHERN NEW ENGLAND MID MORNING THROUGH EARLY
AFTERNOON. THEREFORE...WE ARE GOING TO KEEP THE WIND ADVISORY GOING
FOR ALL ZONES. ON THE CAPE AND ISLANDS...HIGHER-END WINDS WILL BE
POSSIBLE DUE TO THE CLOSE PROXIMITY OF THE LOW LEVEL JET...SO A HIGH
WIND WARNING WILL REMAIN IN EFFECT THERE. WE WILL CONTINUE TO WATCH
FOR SIGNS OF DAMAGING WINDS IN THE WARM SECTOR EARLY THIS MORNING TO
THE NW OF THE HIGH WIND WARNING AREA...MAINLY RI AND INTERIOR SE
MASS. IF SIGNS POINT TO MORE DAMAGING WIND POTENTIAL THEN WE COULD
ISSUE A SHORT-FUSED HIGH WIND WARNING THERE.

AS FAR AS THUNDER GOES...WE DON/T SEE TOO MUCH LIGHTNING ACTIVITY
UPSTREAM...BUT THERE HAVE BEEN SOME STRIKES FROM TIME TO TIME ACROSS
EASTERN PA AND NJ. THEREFORE...WILL KEEP A SLIGHT CHANCE TO CHANCE OF
THUNDER IN THE FORECAST FOR EARLY THIS MORNING. IF THUNDER OCCURS IT
MAY HELP TO BRING STRONG WINDS TO THE SFC. WE ARE WATCHING QUICKLY-
MOVING ARC OF CONVECTION ACROSS CENTRAL PA IN ASSOCIATION WITH THE
MAIN SHORT WAVE TROUGH. WE THINK THE BULK OF THIS WILL MOVE UP
THROUGH UPSTATE NY AND PERHAPS NORTHWESTERN NEW ENGLAND...BUT THERE/S
A LOW PROB THAT A PORTION OF THE LINE COULD CATCH THE AREA AROUND 12Z
WITH SOME LOCALLY HIGH WIND GUSTS /IF IT HOLDS TOGETHER/.

OTHERWISE...THE SUN SHOULD COME OUT RATHER QUICKLY MID MORNING ONWARD
AS THE DRY SLOT PUNCHES IN. TEMPS WILL BE QUITE WARM FOR THIS TIME OF
YEAR...WITH MAXES PROBABLY IN THE MID 60S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
DIMINISHING WINDS...MOSTLY CLEAR SKIES...AND DRY WEATHER.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
FRIDAY...DRY AND NICE WITH PLENTY OF SS AND STILL ABOVE NORMAL TEMPS
AS SURFACE LOW WILL HAVE MOVED OFF THROUGH THE MARITIMES.

SATURDAY-SATURDAY NIGHT...21Z/2 AND 03Z/3 SREF PROBS WERE BECOMING
OMINOUS FOR SIGNIFICANT PCPN AS WELL AS THE AT LEAST A SHORT TERM
TREND OF GEFS...UK/GGEM TO BECOME WETTER WITH A CLOSER PASSAGE OF THE
NEWD MOVING INTENSIFYING COASTAL SFC LOW. 06Z GFS CONTS DRY EXCEPT
FAR SE.

CONFIDENCE ON THE EVENT IS BELOW AVG.

FOR QPF USED A BLEND 12Z/3 HPC AND 03Z/3 SREF.

FOR POPS USED 3Z/3 SREF TRIMMED ALONG THE NW EDGE OF THE FA AND CUT
BACK SOONER SUNDAY MORNING. THESE POPS WERE IN LINE WITH THE 0Z/3
GEFS.

WINDS/TEMPS ARE A 50 50 BLEND OF 00Z/3 NAM/GFS MOS.
SKY IS A 50 30 20 BLEND OF 00Z/3 GFS MOS...RGEM SKY AND NAM RH ALG.

IF SIGNIFICANT QPF WORKS NWD INTO SNE AS NOW OUTLOOKED BY THE SREF...BL
TEMPS COULD PREVENT MUCH SNOWFALL OR ACCUMULATION ALONG THE COAST.
HOWEVER... BEING THAT THE BULK SHOULD OCCUR AT NIGHT...A CRUSTY
ACCUMULATION IS POSSIBLE.

MUCH REMAINS TO BE DETERMINED INCLUDING THE EFFECT OF STILL RELATIVELY
WARM BL TEMPS IN THE I95 CORRIDOR.

FOR NOW WE HAVE .15 TO .70 QPF IN SNE FM NW TO SE WITH BELOW AVG CONFIDENCE
ON SIZABLE QPF AS NOW OUTLOOKED.

SNOW FALL FOR NOW IS OUTLOOKED 0.5 T0 1.5 INCHES WITH A RAIN MIX AND
MELTING AT THE START. AGAIN...HOW FAR NW AND HOW MUCH QPF LEAVE SNOW
AND ASSOCIATED RESULTS A BELOW AVG FCST ATTM.

SUNDAY THROUGH TUESDAY...
QUIET WEATHER AS HIGH PRESSURE BUILDS OVER THE REGION. UPPER FLOW
TURNS ZONAL...SO TEMPS SHOULD BE SEASONABLY COOL.

WEDNESDAY...
ANOTHER SOUTHERN STREAMER...THE 3RD IN A ROW /TODAYS ...SAT NIGHT AND
NEXT WED/ .. SHOULD BE POISED TO MOVE THROUGH THE NE USA. TRACK
UNCERTAINTY. ATTM POPS RAISED TO 50 PCT TO GIVE MORE VISIBILITY TO AN
EVENT. GFS BL TEMPS ARE COLD ENOUGH FOR ICE AND OR SNOW AT THE START
OVER THE NW AND ECMWF IS RATHER COLD THRU MOST OF THE EVENT OVER A
SLIGHTLY LARGER PORTION OF OUR FA.

GUSTS FRI-MIDDAY MONDAY ARE NAM MXG HTS AND GUST ALG THRU 12Z SUN AND
GFS MXG HTS AND GUST ALG THEREAFTER WITH GUSTS THROUGHOUT BLENDED
WITH THE 4PM WED KBOX FCST.

GUSTS BEYOND MONDAY ARE GFS MOS BLENDED WITH THE 4PM WED FCST GUSTS.

&&

.AVIATION /10Z THURSDAY THROUGH MONDAY/...
IFR CONDITIONS RAPIDLY IMPROVE TO VFR FROM SW TO NE STARTING AROUND
12Z THIS MORNING...PROBABLY REACHING BOS AROUND 15Z. HEAVY SHOWERS
WILL EXIT IN THAT TIME FRAME AS WELL. SFC WINDS WILL CONTINUE TO
INCREASE EARLY THIS MORNING...WITH SOUTHERLY SFC GUSTS AROUND 40
POSSIBLE...ESPECIALLY NEAR THE COAST. LLWS WILL BE AN ISSUE UNTIL
ABOUT 15Z. AFTER 15Z...DRY WEATHER WILL RESUME...BUT SWLY SFC WINDS
MAY GUST AROUND 40 KT THROUGH 20Z OR SO.

FOR TONIGHT...VFR WITH DIMINISHING WINDS.

OUTLOOK /FRIDAY THROUGH MONDAY/...

FRIDAY...VFR.

SATURDAY AND SATURDAY NIGHT...MVFR-IFR CONDITIONS POSSIBLE IN SNOW OR
RAIN...ESPECIALLY COAST BUT CONSIDERABLE UNCERTAINTY REGARDING THE
COVERAGE OF PRECIPITATION. KACK APPEARS HIGH PROB FOR RAIN. ELSEWHERE
LESSER CONFIDENCE. NLY GUSTS 25-35 KT POSSIBLE CC AND THE ISLANDS
SAT NIGHT.

SUNDAY-MONDAY...VFR.

&&

.MARINE...
TODAY...GALES WARNINGS REMAIN HOISTED AS STRONG SFC LOW PRESSURE
MOVES ACROSS NORTHERN NEW ENGLAND SOUTHERLY GALES WILL SWITCH TO
SOUTHWESTERLY MID MORNING AND CONTINUE TO GUST 40-45 KT THROUGH MID
TO LATE AFTERNOON. SEAS WILL BUILD AND BECOME QUITE ROUGH. WINDS WILL
DIMINISH TONIGHT...BUT SEAS WILL BE SLOWER TO DO SO.

OUTLOOK /FRIDAY THROUGH MONDAY/...

FRIDAY AND FRIDAY NIGHT...WINDS WILL BE LESS THAN SMALL CRAFT
CRITERIA. SEAS WILL SUBSIDE...BUT LINGER ABOVE 5 FEET ON THE
SOUTHEASTERN OUTER WATERS.

SATURDAY AND SATURDAY NIGHT...COASTAL LOW PRESSURE WILL PASS WELL
SOUTHEAST OF NANTUCKET AND KEEP THE HEAVIEST WEATHER WELL OFFSHORE.
THE LOW WILL INTENSIFY ENOUGH TO SPREAD SMALL CRAFT WINDS AND SEAS
INTO THE SOUTHERN AND SOUTHEAST WATERS. LOW PROB GALE E AND S OF CC
AND ACK.

SUNDAY...WINDS AND SEAS DIMINISH BELOW SMALL CRAFT LEVELS LATE.

MONDAY...WINDS AND SEAS REMAIN BELOW SMALL CRAFT LEVELS.

&&

.TIDES/COASTAL FLOODING...
STRONG SOUTH WIND EARLY THIS MORNING IS EXPECTED TO GENERATE A STORM
SURGE OF 1.5 TO 2.0 FT ALONG THE OUTER SOUTH COAST...AROUND 2 FEET IN
BUZZARDS BAY...AND 2 TO 3 FT IN THE UPPER PART OF NARRAGANSETT BAY
FOR THE MORNING HIGH TIDE. ALONG THE OUTER SOUTH COAST OF RHODE
ISLAND...ANTICIPATE 10 TO 14 FT SEAS A SHORT DISTANCE OFFSHORE. THIS
LOOKS TO PRODUCE MINOR TO MODERATE COASTAL FLOODING ALONG THE RI
COASTLINE AND THE BRISTOL COUNTY MA COASTLINE. GIVEN THAT WE ARE IN A
FULL MOON SPRING TIDE CYCLE TO START WITH...COASTAL FLOOD WARNINGS
CONTINUE FOR THAT AREA. FURTHER EAST ACROSS THE REST OF BUZZARDS
BAY...BLOCK ISLAND...AND THE SOUTH AND SOUTHWEST FACING SHORES OF
CAPE COD...MARTHAS VINEYARD AND NANTUCKET...A COASTAL FLOOD ADVISORY
HAS BEEN ISSUED FOR MINOR COASTAL FLOODING.

COASTAL FLOODING IS NOT A SIGNIFICANT CONCERN FOR THE MA EAST COAST
WITH THIS WIND DIRECTION. HOWEVER...SPLASH OVER IS POSSIBLE AROUND
THE TIME OF THE LATE MORNING HIGH TIDE ALONG THE NORTH SHORE FROM
REVERE TO GLOUCESTER AND AT PROVINCETOWN HARBOR.

&&

.CLIMATE...
BOSTON/S LOGAN AIRPORT HAS NOT FALLEN TO THE FREEZING MARK SO FAR
THIS SEASON. THE RECORD LATEST IN THE SEASON THAT BOSTON HAS
RECORDED ITS FIRST 32F WAS DEC 2ND 1975. THE LOW THIS MORNING AT
LOGAN WAS 35 DEGREES. AS OF THIS MORNING THE RECORD HAS BEEN TIED.
THE OVERNIGHT LOW TONIGHT IS FORECASTED TO REMAIN ABOVE FREEZING...
THUS THE RECORD WILL LIKELY BE BROKEN. AVERAGE FIRST DATE OF 32 IN
BOSTON IS AROUND NOVEMBER 4TH.

RECORD WARM TEMPERATURES MAY BE SET ON THURSDAY. ALSO...SOME HEAVY
RAINFALL OVERNIGHT TONIGHT MAY SET RECORDS. THE RECORDS AT OUR FOUR
CLIMATE SITES FOR THURSDAY DECEMBER 3 ARE AS FOLLOWS:

        MAX T       HIGH MIN      PCPN

BOS...65 IN 1932   48 IN 1932   1.82 IN 1986
PVD...63 IN 1932   46 IN 1998*  3.38 IN 1986
BDL...64 IN 1932   43 IN 1932   1.60 IN 1967
ORH...61 IN 1932   47 IN 1998   1.69 IN 1986

*MEANS RECORD NOTED ALSO SET IN PREVIOUS YEARS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR CTZ002>004.
MA...WIND ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR MAZ002>021-026.
     HIGH WIND WARNING UNTIL 1 PM EST THIS AFTERNOON FOR MAZ022>024.
     COASTAL FLOOD ADVISORY UNTIL NOON EST TODAY FOR MAZ021>024.
     COASTAL FLOOD WARNING UNTIL 10 AM EST THIS MORNING FOR MAZ020.
NH...WIND ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR NHZ011-012-015.
RI...WIND ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR RIZ001>007.
     HIGH WIND WARNING UNTIL 1 PM EST THIS AFTERNOON FOR RIZ008.
     COASTAL FLOOD ADVISORY UNTIL NOON EST TODAY FOR RIZ008.
     COASTAL FLOOD WARNING UNTIL 10 AM EST THIS MORNING FOR RIZ002-
     004>007.
MARINE...GALE WARNING UNTIL 7 PM EST THIS EVENING FOR ANZ230>237-250-
     251-254>256.

&&

SYNOPSIS...DRAG/EKSTER
NEAR TERM...EKSTER
SHORT TERM...EKSTER
LONG TERM...DRAG 515A
AVIATION...WTB/DRAG/EKSTER 515A
MARINE...WTB/DRAG/EKSTER 515A
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Dec 3, 5:27 AM EST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
527 AM EST THU DEC 3 2009

CTZ002>004-MAZ002>019-026-NHZ011-012-015-RIZ001-003-041030-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
WESTERN KENT RI-
527 AM EST THU DEC 3 2009

...WIND ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND
NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE THIS MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ANOTHER LOW PRESSURE SYSTEM WILL LIKELY PASS FAR ENOUGH EAST OF OUR
REGION SATURDAY AND SATURDAY NIGHT TO PREVENT A SIGNIFICANT WINTER
STORM. HOWEVER...THERE IS STILL A LOW PROBABILITY THAT THE STORM
WILL TRACK FURTHER WEST THAN EXPECTED AND HAVE A BIGGER IMPACT ON
OUR REGION.

THERE IS A LOW PROBABILITY OF A LITTLE SNOW OR ICE IN SOUTHWEST NEW
HAMPSHIRE AND NORTHWEST MASSACHUSETTS NEXT WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ022>024-RIZ008-041030-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-BLOCK ISLAND RI-
527 AM EST THU DEC 3 2009

...HIGH WIND WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   COASTAL FLOOD ADVISORY.

IN ADDITION TO THE FLOOD THREAT ALONG THE SOUTH COAST AND ISLANDS...
PROVINCETOWN HARBOR AND ITS VICINITY WILL BE PRONE TO MINOR SPLASHOVER
AT THE TIME OF THIS MORNING HIGH TIDE. ISOLATED THUNDERSTORMS ARE
ALSO POSSIBLE THIS MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ANOTHER LOW PRESSURE SYSTEM WILL LIKELY PASS FAR ENOUGH EAST OF OUR
REGION SATURDAY AND SATURDAY NIGHT TO PREVENT A SIGNIFICANT WINTER
STORM. HOWEVER...THERE IS STILL A LOW PROBABILITY THAT THE STORM WILL
TRACK FURTHER WEST THAN EXPECTED AND HAVE A BIGGER IMPACT ON OUR
REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ020-RIZ002-004>007-041030-
SOUTHERN BRISTOL MA-SOUTHEAST PROVIDENCE RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-
527 AM EST THU DEC 3 2009

...COASTAL FLOOD WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING...
...WIND ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WARNING.
   WIND ADVISORY.

IN ADDITION...ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ANOTHER LOW PRESSURE SYSTEM WILL LIKELY PASS FAR ENOUGH EAST OF OUR
REGION SATURDAY AND SATURDAY NIGHT TO PREVENT A SIGNIFICANT WINTER
STORM. HOWEVER...THERE IS STILL A LOW PROBABILITY THAT THE STORM
WILL TRACK FURTHER WEST THAN EXPECTED AND HAVE A BIGGER IMPACT ON
OUR REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ021-041030-
SOUTHERN PLYMOUTH MA-
527 AM EST THU DEC 3 2009

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL NOON EST TODAY...
...WIND ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   COASTAL FLOOD ADVISORY.

IN ADDITION...ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ANOTHER LOW PRESSURE SYSTEM WILL LIKELY PASS FAR ENOUGH EAST OF OUR
REGION SATURDAY AND SATURDAY NIGHT TO PREVENT A SIGNIFICANT WINTER
STORM. HOWEVER...THERE IS STILL A LOW PROBABILITY THAT THE STORM WILL
TRACK FURTHER WEST THAN EXPECTED AND HAVE A BIGGER IMPACT ON OUR
REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-041030-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
527 AM EST THU DEC 3 2009

...GALE WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

IN ADDITION...ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A LOW PROBABILITY OF NORTHERLY GALE FORCE GUSTS LATE SAT
NIGHT EAST OF CAPE COD TO THE SOUTH OF NANTUCKET.

THERE IS A LOW PROBABILITY OF A GALE NEXT WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Dec 3, 5:49 AM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
549 AM EST THU DEC 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 AM     NON-TSTM WND DMG DARTMOUTH               41.57N 71.00W
12/03/2009                   BRISTOL            MA   AMATEUR RADIO

            GREENSTONE AVE...TREE AND WIRE DOWN.

&&

WDRAG
Local storm report, Dec 3, 6:04 AM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
604 AM EST THU DEC 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 AM     NON-TSTM WND DMG DARTMOUTH               41.57N 71.00W
12/03/2009                   BRISTOL            MA   AMATEUR RADIO

            GREENSTONE AVE...TREE AND WIRE DOWN.

0558 AM     NON-TSTM WND DMG ROCHESTER               41.73N 70.82W
12/03/2009                   PLYMOUTH           MA   AMATEUR RADIO

            SMITHS LANE TREE DOWN

0601 AM     NON-TSTM WND DMG WARREN                  41.72N 71.27W
12/03/2009                   BRISTOL            RI   AMATEUR RADIO

            COUNTY ROAD...TREE DOWN.

&&

WDRAG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Windham

When
December 3, 6:53 AM EST to 8:00 AM EST
Where
Windham forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.827, -71.977 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Windham Airport in Willimantic, CT (KIJD) recorded sustained wind speeds of 37 mph and gusts to 56 mph. In addition, reports were received of large tree limbs blown down onto wires, bringing the wires down as well.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2009Every state in 2009This day in weather historyWarnings in Connecticut, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 206710.